Waterspout, Sodus Bay to Mexico Bay Ny
- When
- September 9, 10:05 AM EST to 10:30 AM EST
- Where
- Sodus Bay to Mexico Bay Ny forecast zone, 2.07 mi NNE of Sodus Bay to 3.76 mi W of Fair Haven
- Reported by
- Public
- Coordinates
- 43.296, -76.940
Cold air over the relatively warm waters of Lake Ontario resulted in lake induced showers and cold air funnels. Three waterspouts were sighted between Port Bay and Fair Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Cold air over the relatively warm waters of Lake Ontario resulted in lake induced showers and cold air funnels. Three waterspouts were sighted between Port Bay and Fair Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 9:31 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1031 AM EDT SUN SEP 9 2012 .SYNOPSIS... MUCH COOLER AIR MOVING INTO THE REGION WILL ALLOW FOR SOME LAKE EFFECT RAIN SHOWERS TODAY...POSSIBLY A THUNDERSTORM OFF THE LAKES AS WELL. FAIR WEATHER WILL THEN DEVELOP FOR MUCH OF THE COMING WEEK AS HIGH PRESSURE BUILDS ACROSS THE REGION WITH TEMPERATURES GRADUALLY WARMING THROUGH THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... OVERNIGHT GROWTH OF LAKE ACTIVITY CONTINUING THIS MORNING. ACTIVITY OFF ERIE MAINLY CONFINED TO AREAS SOUTH OF DUNKIRK...WITH THE ACTIVITY OFF ONTARIO WITHIN A NARROW BAND FROM NORTHEAST WAYNE COUNTY UP THROUGH THE FULTON AREA. LAKE ACTIVITY WILL LIKELY DECREASE AS DIURNAL EFFECTS TAKE OVER...HOWEVER WITH DIURNAL HEATING SCATTERED SHOWERS WILL DEVELOP OVER INTERIOR SECTIONS AS COLDER AIR ALOFT ARRIVES WITH APPROACHING UPPER TROUGH AXIS. EXPECT A COOL AFTERNOON WITH MOST HIGHS IN THE MID 60S TO AROUND 70. THE AXIS OF THE UPPER TROUGH WILL MOVE EAST OF THE REGION TONIGHT WITH DRYING AND SUBSIDENCE ALOFT...LOWERING AS THE NIGHT PROGRESSES. THIS WILL WEAKEN AND SUPPRESS LINGERING LAKE EFFECT SHOWERS... LEAVING A CLEARING SKY ACROSS THE REGION. THE CLEARING AND DRYING WILL ALSO BRING MUCH CHILLIER TEMPS TONIGHT WITH THE LOWS FALLING TO THE 40S FOR MOST LOCALES AND ONLY LOWER 50S RIGHT ALONG THE LAKESHORES. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... THE UPCOMING WEEK WILL BE A QUIET ONE FOR WESTERN AND CENTRAL NEW YORK AS A STRONG UPPER LEVEL RIDGE CURRENTLY OVER THE WESTERN U.S. MAKES ITS WAY EAST TO THE GREAT LAKES BY TUESDAY AND TO THE EASTERN SEABOARD BY THE END OF THE WEEK. SURFACE HIGH PRESSURE DOWNSTREAM OF THIS FEATURE WILL BE CENTERED OVER THE CENTRAL GREAT LAKES MONDAY AND THEN OVER THE MID ATLANTIC STATES BY LATE IN THE DAY TUESDAY WHERE IT WILL REMAIN PARKED THROUGH THE END OF THE WEEK. THE LARGE SCALE SUBSIDENCE AND DRY AIR ASSOCIATED WITH THE HIGH WILL MEAN FAIR SKIES FOR THE BULK OF THE WEEK. REGARDING TEMPERATURES...MONDAY WILL BE THE COOLEST DAY OF THE WEEK AS THE POST-FRONTAL COOL AIR WILL BE LINGERING ACROSS THE REGION WITH 850MB TEMPS RUNNING BETWEEN +4 AND +6C...YIELDING AFTERNOON HIGHS IN THE LOW TO MID 60S...AROUND 10 DEGREES BELOW NORMAL. MONDAY NIGHT WILL BE QUITE CHILLY INDEED AS CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR DECENT RADIATIONAL COOLING THAT WILL ALLOW TEMPERATURES TO DIP INTO THE 40S ACROSS MOST AREAS WITH THE EXCEPTION OF ALONG THE IMMEDIATE LAKESHORES THAT SHOULD REMAIN IN THE 50S. HIGH TEMPERATURES WILL THEN GRADUALLY WARM BACK INTO THE 70S TUESDAY WITH UPPER 70S TO AROUND 80 POSSIBLE WEDNESDAY AS THE CENTER OF THE SURFACE HIGH SETTLES OFF THE EAST COAST AND THE LOWER GREAT LAKES FEEL THE INFLUENCE OF WARMER SOUTHERLY RETURN FLOW. && .LONG TERM /THURSDAY THROUGH SATURDAY/... THE TRANQUIL CONDITIONS ACROSS THE REGION WILL PERSIST FOR AT LEAST ONE MORE DAY ON THURSDAY AS UPPER LEVEL RIDGING OVER THE NORTHEAST CONTINUES TO EXERT ITS STABILIZING INFLUENCE. TEMPERATURES WILL CONTINUE TO RUN NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS ONCE AGAIN FLIRTING WITH THE 80 DEGREE MARK AS THE REGION WILL CONTINUE TO RECEIVE SOUTHERLY RETURN FLOW AROUND THE SURFACE HIGH PARKED OVER THE EAST COAST. BY THE END OF THE WEEK THERE IS A CHANCE THAT THE LOWER GREAT LAKES REGION WILL SEE A BRIEF PERIOD OF UNSETTLED WEATHER AS A PACIFIC LOW MARCHING ACROSS CANADA THIS WEEK WILL PUSH A WEAKENING COLD FRONT ACROSS THE CENTRAL U.S. AND POTENTIALLY TO THE LOWER GREAT LAKES BY FRIDAY...OR SATURDAY DEPENDING ON WHETHER ONE FOLLOWS THE FASTER LOWER AMPLITUDE GFS GUIDANCE OR THE SLOWER HIGHER AMPLITUDE ECMWF GUIDANCE. IN EITHER CASE MOISTURE WILL BE MUCH MORE LIMITED WITH THIS FRONTAL PASSAGE AND IT IS NOT LIKELY THAT WE WILL SEE MUCH IN THE WAY OF PRECIP OUT OF THIS FRONTAL PASSAGE WHETHER IT OCCURS FRIDAY OR SATURDAY...SO WILL STICK WITH LOW CHANCE POPS ON BOTH DAYS FOR NOW WITH TEMPERATURES RUNNING RIGHT AROUND SEASONAL NORMALS. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... MAINLY VFR CONDITIONS WILL PREVAIL ACROSS THE AREA FOR THE REST OF THE DAY AS DRIER AIR ADVECTS IN BEHIND THE DEPARTING COLD FRONT. AT THE SAME TIME...COLDER AIR ADVECTING ACROSS THE LOWER LAKES WILL SET THE STAGE FOR THE DEVELOPMENT OF LAKE INDUCED STRATO-CU AND SCATTERED LAKE EFFECT RAIN SHOWERS. WITHIN THE AREAS OF SHOWERS...CONDITIONS MAY LOWER TO MVFR AT TIMES...ESPECIALLY SOUTHEAST OF LAKE ERIE WHERE THE INFLUENCE FROM THE NORTHWEST UPSLOPE FLOW WILL COME INTO PLAY. THERE WILL ALSO BE THE RISK OF WATERSPOUTS TODAY AND THIS EVENING WITH COOLER BOUNDARY LAYER AIRMASS ACROSS THE WARM LAKES... JUXTAPOSED WITH THE PASSAGE OF THE UPPER LEVEL TROUGH. MOST IF NOT ALL LAKE EFFECT PRECIP SHOULD COME TO AN END LATER THIS EVENING AS THE AXIS OF THE UPPER LEVEL TROUGH MOVES EAST OF THE AREA AND MID LEVEL SUBSIDENCE AND DRYING ERODE ANY LINGERING CLOUDS. OUTLOOK... TONIGHT...VFR WITH SCATTERED SHOWERS TAPERING OFF. MONDAY THROUGH THURSDAY...MAINLY VFR. PATCHY VALLEY FOG POSSIBLE EARLY EACH MORNING. && .MARINE... A COLD POOL CROSSING THE LAKES TODAY AND THIS EVENING ASSOCIATED WITH TWO UPPER SHORTWAVES WILL BRING THE RISK OF LAKE INDUCED SHOWERS OR THUNDERSTORMS AND THE POTENTIAL FOR ISOLATED WATERSPOUTS. IMPROVING CONDITIONS WILL RETURN EARLY NEXT WEEK AS HIGH PRESSURE BUILDS ACROSS THE EASTERN GREAT LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...TMA/WCH SHORT TERM...WOOD LONG TERM...WOOD AVIATION...WCH MARINE...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 517 AM EDT SUN SEP 9 2012 NYZ001>008-010>014-019>021-085-100930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 517 AM EDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 517 AM EDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 114 km away, was scanning. The volume nearest the first event began at 15:02 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Ontario in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414880.